What explains why some people on the Covid drug Paxlovid seem to see their infection return? Elizabeth Tracey reports

June 27, 2022

Play

Paxlovid is an oral medication given to people at high risk for complications from Covid-19 infection, but now that it’s in more widespread use some are reporting a return of symptoms after they’ve finished their course of the medication. Stuart Ray, an infectious disease expert at Johns Hopkins, comments.

Ray: Many of us were not too surprised that a drug like Paxlovid would have only a transient effect, and that for some people there could be a rebound. I think we’re still learning about whether that means that Paxlovid caused a problem or whether it simply incompletely treated a problem, because you never know whether that dip would have been a worse peak and where you landed was actually where you would have been if you never used it, and whether we should have used more or a combination we’ll learn more about in the future.  :28

Ray says what is happening with Paxlovid use is much like other new medications used in novel infections. We’re on a learning curve and modifications are likely as best practices are discerned. At Johns Hopkins, I’m Elizabeth Tracey.

Previous post:

Next post: